How long does it take once you stop Prednisone for the side effects to go away? I feel like I've been hit by a truck. It's a very strange pain that I have in my hips, my shoulders, and my neck. I am borderline nauseous and lightheaded. It's been 5 days off the drug.
I'll do my best but their are others who can give you more of an extensive answer.
Just to get you started.
Orednisone is a wonderful drug if prescribed correctly and at the right dose.
Different conditions require different amounts.
Some have a straight foreword course and others have to go up and down.
Some cold cold turkey (wrong) and some taper correctly.
Each case determines the length of the side effects.
The higher ther dose and the longer you are on it will determine the side effect length of time.
The individuals individual constitution, ads and general star of health will influence.
If it's straight forward, your body responds quickly and no complications then I'd say a week after taper is completed is a good bet.
You sound like you had a high dose and were on it for awhile.
Prednisone can cause terrible reconditioning .
It's important not to stay in bed! Force yourself to get up and at least walk.
Sometimes physical therapy is ordered.
Drink fluids, stay on a healthy diet and get on the road to recovery.
I heard it described that it takes twice as long to recover than what the amount of time you were on it.
Just get moving ! You don't have to clean a house but just go out and walk a little more each day.
I am so sorry for your bad experience. I, like you, was very apprehensive of taking a course of prednisone pills. My doctor talked me into it because of a lingering case of bronchitis. I reluctantly agreed. After a week, I practically crawled into his office and said, something is terribly wrong! He checked it out, consulted with the pharmacist that filled it, and came to realize that he had MISTAKENLY prescribed me an "overdose" of prednisone. He wrote the prescription for 10mg 4 times a day, but while we were talking about my bronchitis, he inadvertently changed the prescription to 40mg 4 times a day! When he realized his mistake, he hugged me, which was very out of character for this man. I knew I was in trouble at this point!
I was practically thrown into a medicine-induced manic/depressed state. I didn't sleep for 3 weeks. I could hardly breathe. My rapid heartbeat never let up the whole time. I was extremely bloated. I felt like my head was a pumpkin and I felt like I was looking out of one. My vision was not normal. I developed hypothyroidism. I became extremely aggravated, irritable, depressed, anxious, and felt like I was going to go crazy. I walked out on a good marriage in the state I was in. Fortunately, my husband and I reunited later down the road. It was a nightmare experience. The nurse (at the offending doctor's office) later told me that I should have had a heart attack at the dose I was given for the length of time I was given it. My life changed at that point. So did my health. It was a domino effect. It took a long time to feel any sense of "normalcy" again.
I have dealt with anxiety/depression off and on since that time.
As Dr. Phil says. "It was a 'changing day' in my life!
Prednisone can be quite helpful for some, for others of us, not so much.
I'm hypersensitive to corticosteroids, especially prednisone. I have had symptoms vary based on method given (oral, intravenous, trigger point injection, nevulized solution, inhaler) - each really varied as far as symptoms, how bad symptoms were even if they were the same or not, but most importantly was length of time I felt effects from the prednisone. I have severe uncontrolled asthma and I had pneumonia a couple years back.
The hospital-Pulmonologist spoke with my mother and myself - even after reluctantly agreeing to be given an infant level of prednisone by IV because I have documented in my health history my extreme trouble with steroids. I was to be given 0.1mg, but not until the next day when my husband could be with me in case of side effects. Then we'd re-evaluate based on my labs and symptoms to see if I'd continue and if so at what dose. She put the truth about the conversation in my chart, and then also put she was ordering 40mg to be given that night because she thought I wouldn't notice and I'd get better more quickly. I was alone and a nurse who didn't speak English came in with my meds. I asked what they were, but he just said "medicine" and "bad English". I didn't have reason to think anything was wrong but soon after I had a severe physical hypersensitivity and emotional distress like a huge feeling of impending doom and panic because my skin felt like bugs crawling all over. A tech came in during a regular check and went to let the dr on call for the night know my distress but no doctor came that night or even the next morning. My husband arrived around 9am and was shocked at my state, he called the Pulmonologist and she said what she'd done but also that she was busy with other patients and wouldn't be by that day. We left against medical advice because I couldn't know if they were going to do it again. It took a good 9mos plus to get past that physically.
I advise you be careful with steroids period. And hopefully you react normally and it's as long as you follow doctor advice your fine. If you feel "off" then contact your doctor to see what can/should be done.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 3 Aug 2018 • 8 answers
Updated 12 Jan 2014 • 4 answers
Inflammatory Conditions - Can this anti inflammatory drug meloxicam help in the side effects of gout
Updated 13 Jul 2014 • 2 answers
Inflammatory Conditions - Intense shoulder pain also feels neck related. Worse when leaning over but
Updated 17 Aug 2014 • 1 answer
Updated 18 Sep 2018 • 1 answerFAQ by Drugs.com